A Caltech Library Service

Multi-Utilitarianism in Two-Agent Quasilinear Social Choice

Chambers, Christopher P. (2003) Multi-Utilitarianism in Two-Agent Quasilinear Social Choice. Social Science Working Paper, 1177. California Institute of Technology , Pasadena, CA. (Unpublished)

[img] PDF (sswp 1177 - Sep. 2003) - Submitted Version
See Usage Policy.


Use this Persistent URL to link to this item:


We introduce a new class of rules for resolving quasilinear social choice problems. These rules extend those of Green. We call such rules multi-utilitarian rules. Each multi-utilitarian rule is associated with a probability measure over the set of weighted utilitarian rules, and is derived as the expectation of this probability. These rules are characterized by the axioms efficiency, translation invariance, monotonicity, continuity, and additivity. By adding recursive invariance, we obtain a class of asymmetric rules generalizing those Green characterizes. A multi-utilitarian rule satisfying strong monotonicity has an associated probability measure with full support.

Item Type:Report or Paper (Working Paper)
Related URLs:
URLURL TypeDescription ItemPublished Version
Chambers, Christopher P.0000-0001-8253-0328
Additional Information:I would like to thank Jerry Green and William Thomson for comments and suggestions. All errors are my own. Published as Chambers, C.P. (2005). Multi-utilitarianism in two-agent quasilinear social choice. International Journal of Game Theory, 33(3), 315-334.
Group:Social Science Working Papers
Subject Keywords:social choice, quasilinear bargaining, recursive invariance
Series Name:Social Science Working Paper
Issue or Number:1177
Classification Code:JEL: D63, D70, D71
Record Number:CaltechAUTHORS:20170731-163356703
Persistent URL:
Usage Policy:No commercial reproduction, distribution, display or performance rights in this work are provided.
ID Code:79640
Deposited By: Jacquelyn Bussone
Deposited On:01 Aug 2017 20:39
Last Modified:09 Mar 2020 13:18

Repository Staff Only: item control page